The aim of this case report is to demonstrate the detrimental outcome of nevirapine-associated liver failure during late pregnancy, to review acute hepatic failure during late pregnancy, to examine its risk/benefit ratio according to the current literature, and to suggest method of its use in pregnant women.
Case Report We describe a 33-year-old black woman in her 28th week of gestation who developed rapidly progressive fatal liver failure within 4 weeks of initiation of HAART containing nevirapine. A macular cutaneous rash on the face and trunk preceded her liver injury. Workup showed an initial CD4+ of 240 to 330 and normal liver enzymes at baseline; negative tests for hepatitis B or hepatitis C, lacticidemia, veno-occlusive disease, illicit drug or alcohol use, or preeclampsia. On physical examination, she was morbidly obese, afebrile, icteric, but not encephalopathic. The patient's condition did not respond to therapeutic cesarean section; on the contrary, she deteriorated quickly and expired without any sign of improvement. Postmortem liver biopsy was compatible with drug-induced toxicity. It demonstrated submassive hepatic necrosis with macrovacuolar (but without microvesicular) steatosis. No viral inclusion bodies or significant inflammation was identified. This case report introduces another cause for liver failure associated with late pregnancy. Liver injury due to nevirapine is considered a hypersensitivity reaction, usually preceded by a characteristic cutaneous rash with an increased incidence in females. Acute hepatic failure during late pregnancy is infrequent, and death due to it alone is rare. The differential of acute liver failure during late pregnancy is reviewed.
Conclusion HIV infection is usually benign during pregnancy and does not increase maternal risk. The existence of nevirapine-associated fatal hepatic failure relative to its benefit may limit its use. Prior reports have asserted an association of liver injury with nevirapine in pregnancy. We suggest limiting the use of nevirapine in pregnant women, or when required, to use single dose or short duration of therapy. If prolonged use of nevirapine is the last option, patients should be monitored closely, and the drug should be stopped at the first sign of any drug rash or elevated liver enzymes.